When not to discontinue Clozapine? Jl Clin Psy. June 2013.

10.07.2013

Clozapine still remains the most effective treatment for resistant schizophrenia.Agranulocutosis is a serious side effect and hence close monitoring is mandatory. Other side effects like myocarditis,aspiration pneumonia,ileus, and weight gain, have in fact caused more deaths than agranulocytosis. Discontinuation of clozapine is highest in first year .Medical reasons (seizure , severe constipation , somnolence , and neutropenia)  accounted for 20% of discontinuation decisions.  It is argued that psychiatrists inexperience could be one contributing factor in discontinuing clozapine.  Counteracting strategies are usually available for many of these problems and discontinuation can be avoided in many cases.

Jimmi Nielsen, MD; Christoph U. Correll, MD; Peter Manu, MD; and John M. Kane, MD  review the common medical reasons behind discontinuation. data from 81 studies were included in this review.

QTC prolongation– Clozapine usually cause tachycardia. Commonly used QTC correction method ( Bazett formula ) is valid only for heart rates below 80 bpm. This is likely to provide overestimated value when there is tachycardia. Many cases with a QTc > 500 milliseconds during treatment with clozapine is likely to represent an artifact of the Bazett formula rather than the Fridericia formula being employed. T wave flattening reported with clozapine can also complicate the reading of QTC interval.

Myocarditis:The absolute risk of clozapine-induced myocarditis is 0.015%–0.188%.  This is diagnosed by ST-segment elevation and tachycardia  or by increased troponin levels (troponin levels twice the upper limit of normal warrant discontinuation).Fatal myocarditis  without symptoms have been reported.Clozapine should be discontinued immediately in case of myocarditis, and rechallenge is not recommended.

Cardiomyopathy:  Diagnosis confirmed by echocardiography should lead to prompt discontinuation of clozapine.

Orthostatic hypotension :Slower up-titration, increase fluid/ salt intake,  compression socks and/or fludrocortisone may help.

Sinus tachycardia. This is usually harmless .This could be the first sign of life-threatening conditions, such as myocarditis, cardiomyopathy, or neuroleptic malignant syndrome. Newly occurring sinus tachycardia in a patient who has been in stable and unchanged treatment for at least a month should raise suspicion of cardiomyopathy. Tolerance to tachycardia is likely to develop after 4 to 6 weeks of treatment.Idiopathic or drug-induced sinus tachycardia should not lead to clozapine discontinuation.

Eosinophilia:  is usually transient and occurs mainly during the first year of treatment .Rule out other  causes  such as myocarditis,agranulocytosis, and toxic hepatitis.

Neutropenia: The risk of agranulocytosis  (absolute neutrophil count is below 500/μL)  is 0.7%; the risk of neutropenia neutrophil counts between 500/μL and 1,500/μLis approximately 3%. Mandatory monitoring system has made fatal agranulocytosis extremely rare, with incidences as low as 0%–0.03% Rule out  morning pseudoneutropenia as this is no cause for concern; blood sampling can be transferred to midmorning or the after- noon . Lithium may be used to raise the neutrophil count.Agranulocytosis should always lead to prompt discontinuation of clozapine. Rechallenge should not be attempted in patients with a history of agranulocytosis. 

Clozapine-induced thrombocytopenia is usually transient and rarely merits a discontinuation of clozapine.  Thrombocytosis  >750,000/μL to 1,000,000/μL warrant the discontinuation of clozapine.

Fever:The benign fever and flu-like symptoms, or hyperthermia, encountered by up to 55% of patients during the first month of clozapine treatment . apart from agranulocytosis, rule out pancreatitis,polyserositis,colitis,and myocarditis , NMS and infections.

Venous thromboembolism: antithrombotic treatment required. discontinue if risk overweigh benefits.

Constipation : Severe constipation lead to ileus. Clozapine-induced ileus may be fatal, and, in fact, more deaths are caused by clozapine-induced ileus than by agranulocytosis.Softening laxative is warranted.

liver functions: Up to 40% of clozapine patients experience alanine transaminase levels above 2 times the upper limit of normal.Tends to occur during the first months of treatment but has proven to be transient in 60% of cases. 2-fold and 3-fold increases in transaminase levels should not lead to discontinuation, careful monitoring is recommended.

Seizures:Clozapine doses above 600 mg/d cause seizures in 4.4% of patients. (ie dose dependent).A reduction in dosage or a division of dosage (if administered once daily), or treatment with antiepileptic medication such as valproate sodium, is recommended.

Conclusions: Discontinuation of clozapine should be done after careful evaluation of all strategies.

Summary of the article:

Termination of Clozapine Treatment Due to Medical Reasons:When Is It Warranted and How Can It Be Avoided? Jimmi Nielsen, MD; Christoph U. Correll, MD; Peter Manu, MD; and John M. Kane, MD :J Clin Psychiatry 2013;74(6):603–613

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s